How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Rick, MD Your Own Question
Dr. Rick, MD
Dr. Rick, MD, Board Certified MD
Category: Medical
Satisfied Customers: 10553
Experience:  20+ years as a doctor. Internal Medicine Internship in NYC
Type Your Medical Question Here...
Dr. Rick, MD is online now
A new question is answered every 9 seconds

Have had several black stools

This answer was rated:

Have had several black stools
I am online and happy to help you with your question today.

Do you have any medical problems or take any medication?

Have you taken a lot of pepto bismol or other OTC medications/vitamins recently?

How long has this been going on?

Other than the black stools, do you have any symptoms?

I look forward to your reply as this information will help me to better assist you.
Customer: replied 3 years ago.



Well, black stool usually means that you are bleeding somewhere in the upper part of your GI tract. As the blood goes through your system the digestive enzymes turn it black.

As you might have guessed by my questions, black stool can also be from things that you eat, such as Pepto Bismol, iron pills or even blueberries.

In any event, you really need to see your primary care MD in the very, very near future for a complete evaluation. You doctor will be able to test your stool with a chemical reaction to see if old blood is the actual cause of this finding.

There can be many, many causes for bleeding in your upper GI tract and a list of them all will really serve no purpose here. The botXXXXX XXXXXne? Get in for a complete exam by your MD.

Does this answer your question to your satisfaction?

I hope this information was helpful for you. But I do work for tips so I want to make sure you are happy with me before rating me. If you have another question on this or a related issue feel free to fire away. And please let me know if the rating system gives you any troubles.

Thanks in advance,

Dr. Rick

Dr. Rick, MD and other Medical Specialists are ready to help you
Customer: replied 3 years ago.

I am taking a number of Rxs. I do have AFIB &, Lymph Edema. I take coumadin and right now taking an antibiotic.


Ok. Thanks for that information.

Coumadin, as you know, increases your risk for bleeding. If you were to have some pathology in your upper GI tract I would expect for there to be more bleeding then usual since you are on coumadin.

Give you doctor a call and see if she can squeeze you in before the weekend....better safe than sorry :)

Related Medical Questions